Victoria/Fraser Valley – Although a small drop was seen in July, the number of deaths from illicit drug overdoses remains significantly increased from previous years, new statistics from the BC Coroners Service show.
In the first seven months of 2016 (Jan. 1 through July 31), the total number of deaths from illicit drug overdoses was 433, an increase of 73.9% from the same time period in 2015.
The total number of overdose deaths in July was 52, down from 61 in the previous month.
For the first six months (Jan. 1 through June 30) of 2016, 62% of the overdose deaths showed fentanyl detected in toxicology tests. A check of the fentanyl-detected deaths occurring in the first five months of the year showed that in 96% of the cases, other illicit drugs were also present along with fentanyl. The most common other drug found was cocaine.
The statistics show that the Northern Region now has the highest proportion of overdose deaths in which fentanyl is detected – 75% of all overdose deaths.
In light of these continuing high numbers and the danger posed by fentanyl, the BC Coroners Service reiterates its call for those using illicit drugs to exercise extreme caution. Chief Coroner Lisa Lapointe stresses the critical importance of calling 911 to obtain medical assistance immediately if someone appears to be overdosing. Drug users are also urged never to use alone and to ensure that they have a naloxone kit and someone trained to use it available every time when using.
The BC Coroners Service continues to work with health, community and law enforcement agencies and with the provincial government’s Joint Task Force on Overdose Response to try to reduce this death toll.
The updated report on illicit drug deaths can be found at: http://www2.gov.bc.ca/assets/gov/public-safety-and-emergency-services/death-investigation/statistical/illicit-drug.pdf
The updated report on the number of deaths involving fentanyl can be found at: http://www2.gov.bc.ca/assets/gov/public-safety-and-emergency-services/death-investigation/statistical/fentanyl-detected-overdose.pdf